Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Paducah, KY

January 1, 2022Christian County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jan 1, 2022, 3:15 AM CST for Christian County, Todd County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 3:15 AM CST (09:15 UTC)
Expired
Jan 1, 2022, 3:45 AM CST
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 11:57 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:09 AM CST, 6 minutes earlier.

Area forecast discussion, Jan 1, 3:09 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
309 AM CST Sat Jan 1 2022

.SHORT TERM...(Today through Monday night)
Issued at 300 AM CST Sat Jan 1 2022

A Tornado Watch is in effect until 7 AM CST for our far southern
counties. Active warm advection zone is strengthening with low
level jet. 0-1KM MUCAPES of 500+ J/KG is arcing into the FA in
this TOR Watch box area, with higher instability just to the
south. High theta-e/surface moisture flux convergence makes this a
prime zone for not only strong-svr storms, but flash flooding as
well, and the tornadic debris path is not far displaced, which
heightens the potential for flooding due to debris affecting
runoff. With more repeat heavy rains to come in our MDT risk
exceeding FFG area, and Flash Flood Warnings already active, the
Flood Watch continues as well. Average storm total qpf still runs
1-3" with locally higher amounts possible, esp over far southeast
Mo/southern Ky.

As low level winds pick up, coincident with the short wave
ejecting from Arkansas overtop the frontal boundary today,
anticipate svr storm potential to be concentrated on the front in
the form of bows/segments with damaging winds/isolated tornadoes
possible. That means our highest threat area remains our far
southern/southeastern counties, with higher potential to our
south/east. Depending upon how this pre dawn convection works the
environment and the boundary's wobble, it's possible there will
be a work-over affect with either the affective convective
boundary itself and/or the available MUCAPE shifting south of our
border. However, the shear is so high and this is so iffy on exact
boundary location, we hesitate to downplay at all the existent
enhanced risk that nudges into our srn KY-TN border area. It's a
possibility that is worth mentioning and keeping an eye upon for
future updates.

What happens on the system's backside tonight on the change-over
is not much changed from previous forecasts...with maybe a light
dusting of wintry pcpn possible as the cold blast onsets. Temps
will remain above freezing over the eastern half of the region
tonight, while northwest portions/higher elevations drop to the
mid 20s, even as that moisture source dries/lifts out. Wind chills
tmrw morning will range from the teens northwest to low 30s
southeast, and that won't change much through the course of the
daytime even as the cold air settles across the entire FA. Sunday
night lows in the teens and Monday highs in the 30s will be
commonplace.

.LONG TERM...(Tuesday through Friday)
Issued at 300 AM CST Sat Jan 1 2022

Tuesday-Wednesday are dry/seasonally cold as temps modify and
return to almost seasonal numbers, just before the next pcpn
chance is incoming. It's largely moisture starved but cold enough
for mostly any pcpn to offer as snowfall Wed night into Thursday,
but it's just a little too iffy/out in time to hit to hard at this
writing pcpn wise. Its main impact will be a reinforcing blast of
cold air to finish out the week, with lows into or near the
single digits by Friday morning, and even highs that day
remaining below freezing.

&&

.AVIATION...
Issued at 300 AM CST Sat Jan 1 2022

Deterioration of flight rules is ongoing, with an active
convective band streaming across MO-KY borders from the south.
This trend will continue into the early daylight hours, with
restrictions to MVFR and then IFR for both cigs/vsbys expanding
northward/becoming more prevalant with time as overall storms/pcpn
area envelopes the terminals.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this afternoon for ILZ081>094.

MO...Flood Watch through this afternoon for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through this afternoon for INZ081-082-085>088.

KY...Flood Watch through this afternoon for KYZ001>022.

&&
Hazardous weather outlook, Jan 1, 12:20 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1220 AM CST Sat Jan 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1220 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect for southern Kentucky and far
southeast Missouri until 7 AM. Refer to the Watch for details.

A Flood Watch remains in effect for most of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flood Watch remains in effect for Saturday for all but the
Interstate 64 corridor of southern Illinois. Please refer to the
Flood Watch for details.

There is an enhanced risk of severe weather on Saturday across
the Tennessee border counties of western Kentucky, where the
potential exists for an organized severe weather event. Damaging
winds and a few tornadoes are the main hazard. Further north, a
few isolated strong to severe storms are possible across the rest
of western Kentucky, southeast Missouri, and southern Illinois
south of the Marion-Carbondale area.

Gusty northwest winds will usher much colder air into the region
Saturday night. Wind chills on Sunday will dip into the teens and
20s for many locations, which will be potentially hazardous to
storm victims without heat. Temperatures will struggle to climb
much, if any, above freezing for most of the area. There is also
a chance of light freezing rain or light snow Saturday night and
Sunday. At this time, any light accumulations are expected to
remain confined to elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for the Tornado Watch and Flood Watch is
requested.

In the hours before

Special weather statement, Jan 1, 2:28 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
228 AM CST Sat Jan 1 2022

KYZ009-012-010900-
Calloway KY-Trigg KY-
228 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of southeastern Calloway
and southern Trigg Counties through 300 AM CST...

At 228 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton to near Paris Landing State Park.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Canton around 235 AM CST.
  Cadiz around 240 AM CST.

This includes Interstate 24 in Kentucky between Mile Markers 64 and
69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 AM CST for western and
south central Kentucky.

&&

LAT...LON 3677 8805 3693 8767 3664 8769 3663 8785
      3666 8785 3668 8807 3656 8803 3651 8804
      3650 8805 3650 8816
TIME...MOT...LOC 0828Z 246DEG 48KT 3677 8799 3662 8805 3651 8812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJP
Special weather statement, Jan 1, 2:51 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
251 AM CST Sat Jan 1 2022

KYZ017-022-010930-
Todd KY-Christian KY-
251 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of Christian and Todd
Counties through 330 AM CST...

At 250 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Cadiz to near Big Rock.
Movement was northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hopkinsville around 305 AM CST.
  Oak Grove and Fort Campbell around 310 AM CST.

Other locations in the path of these storms include Pembroke and
Elkton.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 70 and 92.
 Pennyrile Parkway between Mile Markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 AM CST for south central
and western Kentucky.

&&

LAT...LON 3664 8706 3664 8769 3690 8767 3703 8727
      3705 8706
TIME...MOT...LOC 0850Z 246DEG 51KT 3681 8770 3671 8770 3661 8779

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:38 AM CSTFlash Flood WarningPAHCalloway, Graves, Marshall, Trigg6 hr
Jan 1, 1:51 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall39 min
Jan 1, 2:01 AM CSTFlash Flood WarningPAHChristian, Todd6 hr
Jan 1, 2:28 AM CSTSpecial Weather StatementPAHTrigg32 min
Jan 1, 2:51 AM CSTSpecial Weather StatementPAHChristian, Todd39 min
Jan 1, 6:39 AM CSTRiver Flood WarningPAHChristian, Trigg2 hr
Jan 1, 9:19 AM CSTSpecial Weather StatementPAHTrigg56 min
Jan 1, 9:52 AM CSTSpecial Weather StatementPAHMuhlenberg53 min
Jan 1, 10:03 AM CSTSevere Thunderstorm WarningPAHChristian, Todd42 min
Jan 1, 10:10 AM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd26 min
Jan 1, 10:28 AM CSTTornado WarningPAHTodd12 min
Jan 1, 10:47 AM CSTSevere Thunderstorm WarningPAHChristian, Todd43 min
Jan 1, 10:57 AM CSTRiver Flood WarningPAHChristian, Trigg7 hr
Jan 1, 10:59 AM CSTFlash Flood WarningPAHChristian, Todd3 hr
Jan 1, 11:10 AM CSTAreal Flood WarningPAHCaldwell, Calloway, Christian, Hopkins, Lyon, Marshall and 3 more10 hr
Jan 1, 11:16 AM CSTTornado WarningPAHTodd14 min
Jan 1, 11:29 AM CSTTornado WarningPAHTodd16 min
Jan 1, 11:37 AM CSTAreal Flood AdvisoryPAHHenderson6 hr
Jan 1, 12:25 PM CSTRiver Flood WarningPAHMuhlenberg7 days
Jan 1, 12:35 PM CSTRiver Flood WarningPAHDaviess, Henderson14 days
Jan 1, 12:35 PM CSTRiver Flood WarningPAHUnion15 days
Jan 1, 1:54 PM CSTAreal Flood WarningPAHChristian, Todd8 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.